Alert archive / Illinois / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 28, 2018, 7:27 PM CDT for Jackson County, Saline County, Williamson County, Illinois; Perry County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2018, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 28, 2018, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, IL, Saline County, IL, Williamson County, IL, Perry County, MO
The radar
The Paducah radar (KPAH), 86 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
336
WGUS53 KPAH 290027
FFWPAH
ILC077-165-199-MOC157-290330-
/O.NEW.KPAH.FF.W.0033.180629T0027Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
727 PM CDT THU JUN 28 2018
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Williamson County in southern Illinois...
Saline County in southern Illinois...
Jackson County in southern Illinois...
Perry County in southeastern Missouri...
* Until 1030 PM CDT.
* At 726 PM CDT, Doppler radar indicated thunderstorms producing
torrential rainfall across the warned area. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Carbondale, Marion, Herrin, Harrisburg, Perryville, Murphysboro,
Carterville, Eldorado, Johnston City, De Soto, Crainville, Cambria,
Energy, Galatia, Elkville, Hurst, Ava, Grand Tower, Pittsburg and
Creal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3795 8915 3786 8915 3786 8871 3775 8871
3790 8870 3790 8837 3761 8838 3761 8870
3774 8871 3760 8871 3760 8945 3756 8947
3757 8958 3760 8961 3760 9015 3764 9015
3787 8994 3791 8985 3780 8968 3795 8960
$$
GREG3 follow-up statements
722
WGUS73 KPAH 290147
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
847 PM CDT THU JUN 28 2018
ILC077-165-199-MOC157-290330-
/O.CON.KPAH.FF.W.0033.000000T0000Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Williamson IL-Saline IL-Jackson IL-Perry MO-
847 PM CDT THU JUN 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
WILLIAMSON...SALINE...JACKSON AND PERRY COUNTIES...
At 845 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates that two to three
inches of rain have already fallen in some locations of eastern
Perry and western Jackson counties.
Some locations that will experience flooding include...
Carbondale, Marion, Herrin, Harrisburg, Perryville, Murphysboro,
Carterville, Eldorado, Johnston City, De Soto, Crainville, Cambria,
Energy, Galatia, Elkville, Hurst, Ava, Grand Tower, Pittsburg and
Creal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3795 8915 3786 8915 3786 8871 3775 8871
3790 8870 3790 8837 3761 8838 3761 8870
3774 8871 3760 8871 3760 8945 3756 8947
3757 8958 3760 8961 3760 9015 3764 9015
3787 8994 3791 8985 3780 8968 3795 8960
$$
GREG845
WGUS73 KPAH 290212
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
912 PM CDT THU JUN 28 2018
ILC077-165-199-290218-
/O.CAN.KPAH.FF.W.0033.000000T0000Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Williamson IL-Saline IL-Jackson IL-
912 PM CDT THU JUN 28 2018
...THE FLASH FLOOD WARNING FOR WILLIAMSON...SALINE AND JACKSON
COUNTIES IS CANCELLED...
Though light rains will continue for awhile, the heavy rain has now
ended. Please continue to heed any remaining road closures where
water remains over the road.
LAT...LON 3788 8980 3785 8979 3785 8976 3780 8967
3775 8966 3775 8962 3771 8958 3769 8952
3764 8952 3759 8948 3758 8952 3757 8953
3757 8958 3760 8961 3760 9015 3764 9015
3787 8994 3787 8990 3791 8984
$$
MOC157-290330-
/O.CON.KPAH.FF.W.0033.000000T0000Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry MO-
912 PM CDT THU JUN 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
PERRY COUNTY...
At 908 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates from two to three
inches of rain have already fallen.
Some locations that will experience flooding include...
Chester, Perryville, Altenburg, Frohna, Longtown, Silver Lake and
Lithium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3788 8980 3785 8979 3785 8976 3780 8967
3775 8966 3775 8962 3771 8958 3769 8952
3764 8952 3759 8948 3758 8952 3757 8953
3757 8958 3760 8961 3760 9015 3764 9015
3787 8994 3787 8990 3791 8984
$$
GREG963
WGUS73 KPAH 290300
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
1000 PM CDT THU JUN 28 2018
MOC157-290310-
/O.CAN.KPAH.FF.W.0033.000000T0000Z-180629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry MO-
1000 PM CDT THU JUN 28 2018
...THE FLASH FLOOD WARNING FOR PERRY COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3788 8980 3785 8979 3785 8976 3780 8967
3775 8966 3775 8962 3771 8958 3769 8952
3764 8952 3759 8948 3758 8952 3757 8953
3757 8958 3760 8961 3760 9015 3764 9015
3787 8994 3787 8990 3791 8984
$$
GREGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:13 PM CDT, 14 minutes earlier.
Area forecast discussion, Jun 28, 7:13 PM CDT, 14 minutes before
Area Forecast Discussion...correction
National Weather Service Paducah KY
713 PM CDT Thu Jun 28 2018
CORRECTED AVIATION DISCUSSION
.UPDATE...
Issued 713 PM CDT Thu Jun 28 2018
A severe mesoscale convective system will barrel southward through
much of the PAH forecast region this evening. The very unstable
atmosphere will be favorable for this "wind machine" to continue all
the way through to the AR/TN state lines before midnight. Severe
weather is likely across a wide swath of the county warning area.
Also updated aviation discussion.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM CDT Thu Jun 28 2018
Storms and heat are the main forecast concerns. A weak surface
boundary remains quasi-stationary from around kmdh to just
northeast of kpah to the khop area. Storms continue to regenerate
along parts of this boundary, mainly in western KY. There is
little indication this boundary will move tonight, since the upper
level flow will become parallel to the boundary. Therefore,
isolated to scattered storms remain possible through the night.
Another fly in the ointment is the thunderstorm complex over ne
Missouri. None of the 12z model runs (including href members)
initialized this storm complex. However, the 18z hrrr is the first
model to capture these storms. The hrrr brings these storms
southeast along the aforementioned surface boundary this evening.
Given the orientation of the boundary parallel to the upper flow,
some heavy rainfall amounts will occur if storms continue to train
along it. There is also the potential for isolated wind or hail
events, similar to the multi-cell severe events earlier today. The
air mass remains very unstable near the boundary, due partly to
dew points around 80 degrees.
On Friday, the 500 mb high will build over our region. This will
suppress most convective activity compared to the last few days.
However, there are some indications the weak surface boundary
will still linger over our region Friday. Given the highly
unstable air mass, a few storms may pop up. The 12z href mean qpf
hints at convective activity Friday, though not nearly as strong
as this afternoon.
As far as the heat goes, the 80 degree dew points observed today
are not a good omen for Friday or Saturday. The model guidance
indicates widespread mid to upper 70s dew points both days. High
temps in the mid 90s are expected in much of the area both days.
This yields heat indices over 105 in all areas, and locally over
110 on Friday. An upgrade to an Excessive Heat Warning may be
needed for parts of the area, primarily where dew points have
been in the lower 80s from kmdh to kpof. Little if any convection
is forecast to tamp down heat indices on Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 312 PM CDT Thu Jun 28 2018
Heat and humidity will continue through the long term period.
Isolated thunderstorms will be possible through the period,
especially late Sunday into Tuesday, when a 500 mb shortwave
will move east across the upper Mississippi Valley and Great Lakes
region. This shortwave will flatten the 500 mb ridge, sending a
weak surface boundary into our region. A light east to southeast
wind flow is expected for much of the long-term period. Temps
should be a few degrees lower next week, but no change in dew
points is expected. Heat indices are forecast to range from 100 to
105 each afternoon next week.
By Thursday, the ensemble means of the gfs and ecmwf have been
hinting that the 500 mb ridge will begin to retrograde to the
Rockies. This may lead to some weak troughing in the vicinity of
the Appalachians. Pops will be slightly higher Thursday, with
just a slight drop in heat indices.
&&
.AVIATION...
Issued at 713 PM CDT Thu Jun 28 2018
An MCS will surge southward through a wide swath of the region this
evening, creating a hazard to aircraft. IFR conditions and high
winds are likely at the KCGI/KPAH TAF sites by mid-evening,
associated with a line of severe tstms. East of the Wabash River,
high winds are less likely this evening. In the wake of this system,
winds should be quite variable in direction as conditions gradually
recover to VFR, with an eventual recovery to a light south to
southeast wind and a dropoff in pcpn chances during the day Fri.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
ILZ075>078-080>094.
MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
086-087-100-107>112-114.
IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
082-085>088.
KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
KYZ001>022.
&&
UPDATE...DB
SHORT TERM...MY
LONG TERM...MY
AVIATION...DBHazardous weather outlook, Jun 28, 4:10 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 410 PM CDT Thu Jun 28 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 410 PM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Isolated thunderstorms will continue along a stalled front across western Kentucky and southern Illinois early this evening. A few of these storms may reach severe levels, with strong winds and hail up to the size of quarters. Very heavy rainfall will also accompany these slow moving storms. A more organized complex of thunderstorms will move southeast down the Mississippi Valley. This complex of storms may cross the lower Ohio Valley and southeast Missouri this evening. These storms could be locally severe, with isolated damaging wind gusts and large hail. Very heavy rainfall is also possible. Heat index values will range from 100 to 115 degrees outside of thunderstorms until early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The heat index will hit triple digits each afternoon, with peak numbers of 105 to 115 projected Friday and 105 to 110 Saturday. Please refer to the Heat Advisory for more details. Daily thunderstorm chances will be mainly during the heat of the afternoon and evening, with heavy rain and lightning as the primary storm hazards. An isolated strong to severe storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening. York/RJP
In the hours before
Local storm report, Jun 28, 7:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST SESSER 38.09N 89.05W
06/28/2018 E70.00 MPH FRANKLIN IL PUBLIC
ESTIMATED WIND GUSTS OF 70 MPH AS IT MOVED THROUGH TOWN.
0705 PM TSTM WND GST WAYNE CITY 38.35N 88.59W
06/28/2018 E75.00 MPH WAYNE IL BROADCAST MEDIA
75 MPH GUST MEASURED BY WUNDERGROUND PERSONAL WEATHER
STATION.
&&
SPLocal storm report, Jun 28, 7:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG BENTON 38.01N 88.92W
06/28/2018 FRANKLIN IL TRAINED SPOTTER
TREES DOWN ON POWER LINES. UP TO 2 FOOT DIAMETER TREE
BRANCHES DOWN ON NORTH SIDE OF TOWN. STREET FLOODING
OCCURRING.
&&
SPLocal storm report, Jun 28, 7:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG CARBONDALE 37.72N 89.22W
06/28/2018 JACKSON IL TRAINED SPOTTER
MULTIPLE TREES DOWN IN CARBONDALE. SPOTTER REPORTED A
POSSIBLE FUNNEL CLOUD.
&&
ASHLEYRLocal storm report, Jun 28, 7:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 2 W MARION 37.73N 88.98W
06/28/2018 E65.00 MPH WILLIAMSON IL TRAINED SPOTTER
65 MPH WIND GUSTS ON WEST SIDE OF MARION
&&
SPLocal storm report, Jun 28, 7:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST CARTERVILLE 37.76N 89.08W
06/28/2018 E60 MPH WILLIAMSON IL TRAINED SPOTTER
WINDS ESTIMATED AT 60+ MPH IN CARTERVILLE
&&
SPLocal storm report, Jun 28, 7:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
727 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG RALEIGH 37.83N 88.53W
06/28/2018 SALINE IL LAW ENFORCEMENT
LARGE TREE BLOCKING ILLINOIS RT 34 NORTH OF TOWN.
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:00 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Jackson, Johnson, Pope, Saline, Union and 1 more | 60 min |
| Jun 28, 7:04 PM CDT | Tornado Warning | PAH | Franklin, Williamson | 26 min |
| Jun 28, 7:09 PM CDT | Flash Flood Warning | PAH | Franklin, Perry | 110 min |
| Jun 28, 7:35 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Johnson, Massac, Pope, Pulaski | 40 min |
| Jun 28, 7:40 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, White | 35 min |
| Jun 28, 7:43 PM CDT | Severe Thunderstorm Warning | PAH | Union | 32 min |
| Jun 28, 7:55 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 37 min |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Massac, Pope, Pulaski | 20 min |
| Jun 28, 8:40 PM CDT | Flash Flood Warning | PAH | Alexander, Massac, Pulaski, Union | 71 min |
| Jun 28, 10:40 PM CDT | Areal Flood Advisory | PAH | Johnson | 3 hr |
| Jun 29, 3:53 AM CDT | Excessive Heat Warning | PAH | Alexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more | 11 hr |
| Jun 28, 7:25 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 35 min |
| Jun 28, 8:18 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott | 42 min |
| Jun 28, 9:28 PM CDT | Special Weather Statement | PAH | Butler, New Madrid, Stoddard, Wayne | 77 min |
| Jun 28, 10:34 PM CDT | Special Weather Statement | PAH | Carter, Ripley | 41 min |
Nearby
Flash Flood Warnings in Illinois, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.